The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Source: Reeves A, et al. Movement disorders associated with the use of gabapentin. Epilepsia 1996;37:988-990.
Movement disorders are rare, but well-documented, side effects of older, established antiepileptic drugs (AEDs). Reeves and colleagues now report oculogyric crisis and myoclonus due to gabapentin in two neurologically intact patients.
In their first case, a 24-year-old man with frontal lobe epilepsy received gabapentin monotherapy for one month. He then developed oculogyric crisis, retrocollis, opisthotonus, and jaw clenching over a period of one day. An EEG did not show seizure activity. The movements stopped when gabapentin was terminated.
In their second case, a 23-year-old woman with complex partial seizures had gabapentin added to carbamazepine. Four days later, she developed low-amplitude multifocal myoclonus involving the arms, legs, and neck. The gabapentin was tapered off over six days, and four days later, the movements stopped.
|Carbamazepine||Tremor, myoclonus,||Seen with overdoses|
|Ethosuximide||Choreoathetosis||Onset < 12 hours|
|after the first dose.|
|Phenytoin (PHT)||Choreoathetosis||Seen with preexisting|
|basal ganglia damage, multiple|
|AEDs treatment, high PHT|
|levels, newly instituted|
Adapted from: Labar DR. Antiepileptic drug toxic emergencies. In: Resor S, Kutt H, eds. The Medical Treatment of Epilepsy. New York: Marcel Dekker; 1992:573-588.
Movement disorders have been described rarely as side effects of several commonly used AEDs. (See Table.) Now, gabapentin may be added to that list. Previously, one abstract described chorea due to gabapentin in three patients with serious underlying neurological disabilities (Chundnow R. Neurology 1996;46:A176). Typically, AED-associated movement disorders are hyperkinetic, they begin days to weeks after initiation of therapy, and they are dose-related. They occur during AED treatment, rather than after discontinuation, thereby differing from the tardive phenomena seen following neuroleptics. Neurologists should be aware of these uncommon AED toxicities and should discontinue the offending agent as indicated.